Wisconsin, 2011

Dust Devil in Wisconsin, March 29, 2011

March 29, 2011 · NWS MKX · 1 event in 1 county or zone

High pressure brought light gradient winds with good diurnal heating conditions producing steep low level lapse rates. southeast of the city of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

High pressure brought light gradient winds with good diurnal heating conditions producing steep low level lapse rates. A local temperature variation between land and nearby Lake Monona created a localized shear zone that led to the formation of a dust devil near Monona...southeast of the city of Madison. The dust devil developed over the Yahara River, traveled south, and came ashore where it picked up a plastic storage shed located near the Four Lake Yacht Club and blew off the roof of the shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 29, 1:56 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 29, 1:56 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT TUE MAR 29 2011

TONIGHT AND WEDNESDAY- CONFIDENCE...HIGH
WATER VAPOR IMAGERY//RUC SHOWS MID LEVEL CIRCULATION HAS SHEARED OUT
ACROSS ACROSS SOUTHERN WI/NORTHERN IL. MID DECK ASSOCIATED WITH THIS
FEATURE STAYING MAINLY SOUTH OF WI/IL BORDER WITH JUST A BIT OF
CIRRUS ACROSS SOUTHERN WI. OVERALL...SURFACE HIGH WILL CONTINUE TO
DOMINATE THROUGH WEDNESDAY. 925 MILLIBAR TEMPERATURES MODERATE A
LITTLE BIT TO AROUND 0C.

.WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH.

SFC HIGH PRESSURE GRADUALLY DRIFTS TO THE EAST...BUT WILL PROVIDE
ENOUGH INFLUENCE WITH DRY AIR IN THE LOWER DEPTHS OF THE
ATMOSPHERE TO KEEP ANY PRECIP AWAY DURING THIS PERIOD. HOWEVER CLOUDS
WILL BE INCREASING AS A LARGE UPPER LEVEL TROF BEGINS TO DIG OVER
THE GREAT LAKES/MIDDLE OF THE COUNTRY. TEMPS DON/T MODIFY MUCH
FROM WEDNESDAY.

.THURSDAY NIGHT INTO FRIDAY NIGHT...FORECAST CONFIDENCE IS LOW TO
MEDIUM.

AS THE UPPER LEVEL TROF DIGS...A SERIES OF FAST MOVING SHORT
WAVES WILL MOVE INTO AND SHEAR THROUGH THIS TROF. THE MODELS ARE
HAVING A DIFFICULT TIME WITH THE SENSIBLE WEATHER IN THE LOWER
LEVELS...ALONG WITH THE STRENGTH AND POSITION OF THE ASSOCIATED
SFC LOW. AND IT ALL DEPENDS ON THE NOISY SHORT WAVE TRAIN THAT IS
NOT LIKELY HANDLED ACCURATELY. THE NAM IS FAVORING A DRY SOLUTION
WITH THE MAIN SFC LOW PASSING TO THE SOUTH...AND MORE OF A DRY
FEED FROM THE EAST. THIS ESSENTIALLY CHEWS UP THE ADVANCING
PRECIP. MEANWHILE THE GFS AND THE ECMWF HAVE THE MAIN SFC LOW
PASSING TO THE NORTH WITH BETTER MOISTURE AND DYNAMICS COMING
ACROSS THE CWA. THIS RESULTS IN MORE...THOUGH GENERALLY LIGHT...QPF.
PRECIP TYPE IS QUESTIONABLE GIVEN THAT TEMPS ARE CLOSE TO
THRESHOLD...AND TIME OF DAY WILL BE MEANINGFUL. COULD START OUT
AS MAINLY SNOW LATER THURSDAY NIGHT...MIXING WITH RAIN BY FRIDAY
MORNING...CHANGING TO MAINLY RAIN FRIDAY AFTERNOON AND BACK TO
RAIN/SNOW FRIDAY NIGHT. THE CANADIAN HAS SWALLOWED SOMETHING AND
BRINGS AN IMPRESSIVE SFC LOW CIRCULATION ACROSS NORTHERN ILLINOIS
THAT PUTS US IN THE CROSS-HAIRS OF SIGNIFICANT SNOW ACCUMULATION
FRIDAY EVENING. IT IS AN OUTLIER AMONG THE MODEL SUITE SO CAN/T
GIVE IT MUCH CREDIT. BUT SPRING IS FULL OF SURPRISES AND THIS TYPE
OF SCENARIO WILL HAVE TO BE WATCH CLOSELY.

.SATURDAY AND SATURDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

APPEARS WE COULD HAVE SOME RAIN SHOWERS...OR RAIN/SNOW SHOWERS TO
THE NORTH...ON SATURDAY WITH STEEP LLV LAPSE RATES DUE TO COLDER
AIR ALOFT IN THE WAKE OF THE PASSING LOW. THESE SHOULD BE GONE BY
SATURDAY NIGHT WITH A BRIEF PERIOD OF QUIET UNTIL SUNDAY MORNING.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.

GIVEN THE FAST/ACTIVE FLOW LEADING TO THE EARLY PART OF NEXT
WEEK...CONFIDENCE IS SEVERELY CHALLENGED ON MODEL HANDLING OF THE
NEXT BIG SYSTEM FOR THE MIDDLE OF THE COUNTY. THE 12Z GFS HAS
COME IN LINE WITH THE ECMWF...DEPICTING A LOW THAT EVENTUALLY
TRACKS SOUTH OF THE AREA AND MOVES THROUGH THE OHIO VALLEY. IN
THIS SCENARIO TEMPS ARE TRICKY AND COULD RESULT IN A RAIN/SNOW MIX
OR ALL SNOW IN SOME AREAS. THERE IS STILL POTENTIAL FOR THIS THING
TO COME NORTH...IN WHICH CASE AN ALL RAIN SCENARIO IS MOST LIKELY.
AGAIN...THE MAIN MESSAGE IS THAT THE PATTERN WILL BE ACTIVE EARLY
NEXT WEEK...STAY TUNED.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE. EXPECT MAINLY CIRRUS THIS
EVENING. BULK OF MID LEVEL CLOUDS WITH CYCLONIC SHEAR ZONE WILL
REMAIN SOUTH OF WI/IL BORDER. OTHERWISE HIGH PRESSURE WILL DOMINATE
INTO WEDNESDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...DAVIS
VERY SHORT TERM/AVIATION/MARINE...COLLAR
Hazardous weather outlook, Mar 29, 5:05 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
605 PM CDT TUE MAR 29 2011

WIZ046-047-051-052-056>060-062>072-302315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
605 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS WEEK.

LMZ643>646-302315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
605 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Dane

When
March 29, 5:10 PM CST to 5:11 PM CST
Where
Dane County, 1.65 mi SSW of Monona to 1.68 mi E of Blooming Grove
Property damage
$500
Reported by
Public
Coordinates
43.050, -89.337

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295223.